Read as much as you want on BostonGlobe.com, anywhere and anytime, for just 99¢.

Meningitis outbreak widens; Mass. company suspected

State health official Thursday spoke about the national meningitis outbreak investigation that has been traced to products from a Framingham company.

JOSH REYNOLDS FOR THE BOSTON GLOBE

State health official Thursday spoke about the national meningitis outbreak investigation that has been traced to products from a Framingham company.

Federal health officials said Thursday that they found a vial of an injectable steroid contaminated with fungus at a Framingham pharmacy, strengthening suspicions that it is the source of a widening nation­wide outbreak of a rare meningitis that has infected dozens of people.

The discovery led the government to expand a recall of the steroid to include all injectable spinal drugs made by New England Compounding Center and to urge health care providers across the country to immediately discard all products from the company out of “an abundance of caution.’’

Continue reading below

The company recalled three lots of methylprednisolone acetate last week, which included 17,676 one-dose vials of the drug New England Compounding had sent to 75 health care facilities in 23 states, according to federal and Massachusetts health authorities. Officials have notified those facilities, which are calling patients.

In New England, providers in Connecticut, Rhode Island, and New Hampshire, but not Massachusetts, received vials from those three lots.

At least 35 people in six states have fallen ill, and five have died from aspergillus meningitis, a rare fungal infection that often begins with a ­fever, headache, nausea, and pain at an injection site.

Continue reading it below

Meningitis is an inflammation of the protective membranes covering the brain and spinal cord, usually as the ­result of an infection. The ­severity of the illness and treatment vary depending on the cause, and fungal meningitis is one of the most serious forms.

All the patients had epidural injections of methylprednisolone acetate for lower back pain, a common treatment for the problem, between July and September, said officials at the US Centers for Disease Control and Prevention and the Food and Drug Administration.

They said they worry that many more cases could surface.

“There is a possibility it could be elsewhere, not just in this product, but in other products that they have made,’’ said Dr. Benjamin Park of the CDC. “We don’t know the scope of this but we do know there is a risk. We expect to see additional cases as this investigation ­unfolds.’’

Patients across the country who received recent epidural injections for lower back pain were alarmed.

Yvonne Johnson, 77, a ­retired nurse in Ocala, Fla., got a call from her doctor Wednesday telling her two injections she received for her severe back pain were from the recalled lots.

Health officials said the ­patients infected so far have not developed symptoms for as long as four weeks after their injections, news that unnerved Johnson. Her last injection was Sept. 11.

“Fungal infections are a different breed of cat,” she said, noting they are resistant to many drugs. “Most of the time it’s treating symptoms and praying for the best. I will have to pray that I will be one of the fortunate ones that isn’t infected.”

The crisis has raised questions about the safety of the thousands of compounding pharmacies in the United States, which are not subject to the same stringent federal safety regulations as large drug manufacturers, with oversight mostly left to state agencies.

More questions emerged Thursday about New England Compounding, which has been warned and investigated by state and federal regulators three times since 2002, following complaints. Pharmacy ­industry executives wondered why the company was shipping drugs to so many states, an unusual practice, given the large number of compounding pharmacies across the country.

Unlike ordinary retail pharmacies, compounding companies can customize medications for each patient, remixing a drug to avoid a ­nonessential ­ingredient a patient may be allergic to. They also prepare hard-to-find medications from raw ingredients. Shortages are being experienced for increasing numbers of drugs, and the suspect steroid has been in short supply on and off for about a year, one industry official said.

Ilisa Bernstein, director of compliance for the FDA’s Center for Drug Evaluation and ­Research, said the agency analyzed a sample of the drug from a prepared vial and found it contaminated with a fungus, and is conducting more detailed tests. “Foreign material’’ was seen floating in other vials found at the company, she said.

Officials of the 60-employee company, which has voluntarily surrendered its state license and ceased operations, would not answer questions Thursday. A statement issued through the company’s representative, ­Andrew Pavin, said it is working with health officials to find the cause of the infections.

“We also understand the FDA, as a precautionary measure, has suggested to medical professionals that they do not use any NECC products at this time, although there is no indication of any potential issues with other products,’’ the statement said. “The fatalities and illnesses confirmed today by the CDC and FDA are tragic. The thoughts and prayers of ­everyone employed by NECC are with those who have been affected.’’

Dr. Madeleine Biondolillo, director of the Bureau of Health Care Safety and Quality at the Massachusetts Department of Public Health, said nine health care facilities in the state have received methylprednisolone acetate from other lots made by New England Compounding. No cases of fungal meningitis have been reported in the state.

Biondolillo said there was a complaint against the company in 2002 and another in 2003, though she did not know the details. The complaints were ­investigated by the Board of Registration in Pharmacy, which inspected the company and worked with it to improve practices, she said.

In 2006, the FDA sent the company a lengthy warning letter detailing the outcome of an inspection that began in September 2004 and ended in early 2005. The letter listed a number of issues, including a concern about potential microbial contamination associated with splitting and repackaging the injectable colorectal cancer drug Avastin.

The pharmacy board ­inspected the company again in 2011, but found no problems, Biondolillo said. Another complaint made in March about the potency of eye medications is under investigation.

The hardest hit state so far is Tennessee, where officials said Thursday afternoon that they had identified seven new cases in the previous 24 hours, bringing the total there to 25 people infected. Three have died.

“The spectrum of illness varies dramatically,” said Dr. Marion Kainer, director of the Healthcare Associated Infections & Antimicrobial Resistance Program at the Tennessee Department of Health. “Some are feeling well and are walking in the [hospital] wards, and some are critically ill in intensive care, and it’s difficult to say how they will progress.”

The disease cannot be transmitted from person to person.

Park said this type of meningitis requires intravenous anti­fungal treatment in a hospital over months. He said it is important to identify patients early and urged those who have had a recent epidural steroid injec­tion and have experienced symptoms to call their doctor.

The New England Compounding Center was not ­accredited by the Pharmacy Compounding Accreditation Board, which conducts an extensive site visit and review of pharmacies every three years. Although the accreditation is voluntary, it is a “gold standard,” said David G. Miller, chief executive of the International Academy of Compounding Pharmacists.

“The question we are asking is why would a clinic in Nashville, Tennessee, or one in Virginia buy something or obtain a medication from a Boston-based pharmacy, when I can tell you in the state of Tennessee, I have several sterile, accredited compounding pharmacies, same thing in North Carolina, and same thing in Florida,” Miller said. “It’s one of the stumpers.”

Liz Kowalczyk can be reached at kowalczyk@globe.com. Kay Lazar can be reached at klazar
@globe.com
.
Loading comments...

You have reached the limit of 5 free articles in a month

Stay informed with unlimited access to Boston’s trusted news source.

  • High-quality journalism from the region’s largest newsroom
  • Convenient access across all of your devices
  • Today’s Headlines daily newsletter
  • Subscriber-only access to exclusive offers, events, contests, eBooks, and more
  • Less than 25¢ a week